Thousands of Americans each year suffer liver injury from common drugs they take like acetaminophen or the antibiotic amoxicillin. But a growing percentage also experience liver damage from largely unregulated dietary supplements like green tea extract used for weight loss.
The American College of Gastroenterology released a new guideline this week warning physicians about the risks of supplements and how to counsel patients about their use. Most patients recover after going off the drugs or supplements with proper medical care that was outlined in the guidelines, but some may go into permanent liver failure that requires a liver transplant to treat.
“Traces of heavy metals and prescription drugs have even been found in some herbal and dietary supplements,” said guideline co-author Dr. Herbert Bonkovsky, a gastroenterologist with the CarolinasHealthCare System in Charlotte, N.C. “We encourage patients to talk to their doctor about all medications they are taking, and herbal and dietary supplements should be no exception.”
Liver injuries from dietary supplements now account for nearly 20 percent of drug-related liver injuries that require hospital care, compared to 7 percent a decade ago, according to a recent analysis from the Drug-Induced Liver Injury Network, which was established by the National Institutes of Health.
The new guideline includes a table of the most common over-the-counter and prescription drugs and supplements that cause drug-induced liver injury. The table lists the worst offenders for drugs, including the antibiotics amoxicillin and isoniazid and non-steroidal anti-inflammatory pain killers. For supplements, green tea extract, anabolic steroids, and pyrrolizidine alkaloids — found in comfrey tea and some Chinese herbal medicines — topped the list.
Bonkovsky said in a statement that the average cup of green tea has around 50 to 150 milligrams of catechins, a group of antioxidants that are the major active ingredients. In some green tea extract pills used for weight loss, however, the levels of such catechins can be over 700 mg per pill — which can be particularly toxic to the liver when pills are taken multiple times a day.Deborah Kotz can be reached at firstname.lastname@example.org. Follow her on Twitter @debkotz2.